Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Undetectable but T-Cells failing to rise
Jan 22, 2007

I tested positive in Jan 2005 a year and a half after testing negative. I have been on HAART since then trying Sustiva and Truvada, Then triziver and Viread, and now Atripla. Before treatment my T-cell count was 119. It was 200 once then back down to 118. My last two were 149 and 3 months later 159. All the while my viral load is undetectable. Why isn't my T-Cell count going up or going up faster? I have no OI other then thrush a year ago due to taking Bactrim. Am I doomed to an early death?

Response from Dr. Wohl

I have seen a couple of patients who had an undetectable viral load but declining CD4 cell count. On further testing we found they had HIV-2, a type of HIV that is found mostly in some parts of western Africa and Carribean. We altered the medications to those with more of a track record against HIV-2 and saw better results.

To detect HIV-2 an antibody test that only looks for antibodies to this virus and not HIV-1, the major type of HIV worldwide, needs to be done. The viral load test may not always pick up HIV-2.

If this is not the cause of your low CD4 count and you are in the US you should try and get to one of the federally funded AIDS Clinical Trials Group sites. Many of these are participating in a study called A5212. This is a trial of a drug called palifermin, a growth factor for cells that can become CD4 cells. You can see where these study sites are located by going to:

http://www.aactg.org/clinicaltrials_actulocator.asp

Contact those nearest to you to see if they are doing this study.

DW



Previous
Clarification of meds with foods
Next
still no answer?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement